Hail, Roseau
- When
- June 24, 4:45 PM CST to 4:50 PM CST
- Where
- Roseau County, 1.65 mi SSW of Roseau Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 48.830, -95.720
Broadcast Media reports quarter sized hail south of the Roseau airport.
Some isolated severe storms moved across the international border on June 24th. More severe affected northern Minnesota in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Some isolated severe storms moved across the international border on June 24th. More severe affected northern Minnesota in the afternoon. Most reports were hail, with some funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 24, 1:41 PM CST, 3 hours 4 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Grand Forks ND 241 PM CDT Mon Jun 24 2024 .KEY MESSAGES... - Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. - The next good chance for showers and storms looks to be Thursday night into Friday. && .DISCUSSION... Issued at 241 PM CDT Mon Jun 24 2024 ...Synopsis... Really there is no change to the previous thinking, there is a lot of uncertainty in how any additional storms storms may or may not develop yet today. The first 700mb wave is located over the Minnesota arrowhead. Another one may be showing up over southeast North Dakota and northeast South Dakota, which will slide into western Minnesota late this afternoon into this evening. This area is pretty well capped, with 700mb temperatures of +10C to +14C. At the surface, the weak low has been holding over central to east central South Dakota, sliding east. Again, this is in the capped area so far. There is a cold front over this FA, which appears to be along a Langdon to south central North Dakota line (somewhere between Bismarck and Jamestown). There has been some weak cumulus forming along this line. One storm about an hour ago between Bismarck and Jamestown kind of fizzled, although it was in the capped region. Overall it seems like storms should have a chance to fire across the central and northern Red River Valley along this front, which will cross into Minnesota by early evening. ...This afternoon into early evening... The HRRR has been showing some weaker convection forming along the cold front over the central and northern Valley late this afternoon and early evening. By early evening, it develops a complex of storms around the Twin Cities, which it then transitions to a bowing line of storms as they move to the east-southeast. There are other CAMs which still show storms developing over the southern Valley into west central Minnesota late this afternoon and early evening, which they eventually track along the highway 10 corridor toward the Twin Cities this evening. So will be watching these two potential areas (along the cold front and from the southern Valley into west central Minnesota) from now through early evening for convective development. As for parameters along and ahead of the cold front, temperatures have risen into the low to mid 80s over northeast North Dakota with dewpoints in the low 70s. The SPC meso page is showing SBCAPE values over 5000 J/kg with effective shear around 35 knots. As for negatives for development along the cold front, it is not really that strong (maybe more of a dryline or trough) and there is no low level jet support in this area. The low level jet should support any storms that take off along the highway 10 corridor toward the Twin Cities. ...Thursday night into Friday... Another fairly deep 700mb wave tracks into the Northern Plains during this time frame, with all ensemble solutions showing a fairly widespread footprint for convection. WPC did mention that they may add a marginal risk for excessive rainfall up into this area to cover this potential. Still a ways off, so will leave it at that for now. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Jun 24 2024 Thunder or no thunder is the main question for the TAFs. Overall, there is a very low probability that storms would affect any of the TAF sites, so did leave the mention out. If something does happen to fire and would hold together long enough to reach a TAF site, will amend. Other than that, expect most of the currently remaining cloud cover to shift to the east, with more sun moving in behind that. If more clouds do develop, they will mainly be mid level (VFR). After the thunder threat shifts east by early evening, there shouldn't be much more cloud cover around. As for winds, they are all over the place, with different directions and speeds. This will be the case through the rest of the afternoon, before they drop off again this evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && DISCUSSION...Godon AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 430 PM CDT Mon Jun 24 2024 NDZ006>008-014>016-024-026-028-049-052-054-252130- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Griggs-Ransom-Sargent-Western Walsh- 430 PM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Tonight There is a level 1 out of 5 risk for severe thunderstorms early this evening. The main hazards will be large hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-053- 252130- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele- Traill-Barnes-Cass-Richland- 430 PM CDT Mon Jun 24 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight There is a level 2 out of 5 risk for severe thunderstorms. Severe thunderstorms may develop this afternoon into the early evening. Should thunderstorms develop, damaging wind gusts, large hail, and tornadoes will be possible. The next good chance for showers and storms looks to be Thursday night into Friday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thursday...Strong Thunderstorm Risk. Friday...Strong Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
Special Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Mon Jun 24 2024
MNZ005-242300-
Roseau MN-
527 PM CDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROSEAU COUNTY THROUGH
600 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fox, or near Roseau, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roseau, Warroad, Salol, Fox, Malung, and Pencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4871 9532 4871 9534 4868 9534 4871 9595
4889 9596 4895 9533
TIME...MOT...LOC 2226Z 267DEG 30KT 4880 9584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
VGThe Fargo/Grand Forks radar (KMVX), 187 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
12 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Broadcast Media reports quarter sized hail south of the Roseau airport.
Public reports half-dollar sized hail in Warroad.
Trained Spotter reports quarter sized hail in Holt.
Trained spotter reports golf ball sized hail southwest of Warroad.
Received a photo of a brief tornado. EM of Roseau county reported no damage.
Quarter sized hail in Marshall county.
At least 4 trees down along the Butterfield Road from Faunce to Norris Camp. Time estimated.
Two inch hail reported northwest of Goodridge.
Public reports golf ball sized hail.
Broadcast media relays report of 2.75 inch hail in ESE of Goodridge.
Emergency Manager relays 2 inch hail at Red Lake report.
Half-dollar sized hail NW of Bemidji.
Half-dollar sized hail report relayed by Emergency Manager.
Golf ball sized hail in Bemidji, relayed by Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyThe tornado archive for Minnesota, 2024Warnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189807, 1189808, 1189810, 1189811, 1189822, 1189813, 1189823, 1189814, 1189816, 1189817, 1189818, 1189819, 1189820, 1189821.